One large dose of caution Health: When giving small children acetaminophen, parents must concentrate on the strength of very different products, doctor says.

October 21, 1997|By Rob Hiaasen | Rob Hiaasen,SUN STAFF

Parents know the drill. It's 2: 15 a.m. and your 2-year-old daughter is way, way up. She's got the cough, she's got the fever, she's got all night to be sick.

Dazed, you scurry into the medicine cabinet to hunt for Children's Tylenol chewable tablets/elixir/or liquid -- or Children's Tylenol Cold Multi-Symptom liquid formula -- or Children's Tylenol Cold Plus Cough Multi-Symptom Chewable tablets.

Or Infants' Tylenol acetaminophen drops -- or Infants' Tylenol Cold Decongestant Fever-Reducer drops.

Or whatever is left over from when your other kid was sick.

Now here's the problem. The "Great Cherry Taste!" and bubble-gum flavors aside, all concentrations of children's pain relievers are not the same. Infants' Tylenol is reportedly 3 1/2 times stronger than Children's Tylenol.

Parents don't always understand the difference in concentrations, which has prompted lawsuits and more specific product labeling.

This week, the makers of Tylenol announced that beginning in six weeks, new labeling for Infants' Tylenol will caution that taking more than the recommended dose of acetaminophen "could cause serious health risks." Nationwide, children have suffered liver damage and some even have died after accidental overdoses of acetaminophen, the active ingredient in Tylenol and some other pain relievers.

The Food and Drug Administration wants manufacturers to explain correct doses for children under 2. Currently, labels say "consult your physician" for the correct dosage. But at 2 a.m., parents don't always stop to consult anyone.

"People think the drops and elixir have the same concentration," says Dr. Stephen Feldman, a Towson pediatrician, who has seen his share of acetaminophen overdoses.

For example, the label on Infants' Tylenol Suspension Drops recommends two dropper-fuls for children ages 2-3 and between 24 and 35 pounds. Children's Tylenol Suspension Liquid recommends one teaspoon for the same age and weight group.

"The problem is parents might have drops at home and don't understand the concentration is different than the elixir's," Feldman says. "They put the drops in a spoon."

And the child accidentally receives a greater and potentially harmful dosage of pain reliever.

Keep in mind, Feldman says, "this is about concentration." And he's not talking just about levels of acetaminophen. This is about parents concentrating on what and how much medicine to give their sick child, he says.

We had other questions for the doctor:

So, what should the labels say?

"The label needs to say, 'Do not interchange the two preparations,' " Feldman says. In other words, a teaspoon of Infant's Tylenol is not the same as a teaspoon of Children's Tylenol.

What about giving specific concentration levels?

"We can talk about how many milligrams of acetaminophen per teaspoon or dropper-ful," Feldman says, "but it doesn't mean anything to people."

What about giving specific dosage rather than the standard "consult your doctor"?

Generally and conservatively, Feldman says, pediatricians suggest using 1/2 dropper-ful of Infants' Tylenol for a child 6 months and younger; one dropper-ful for a child between 6 months and 1 year old; and 1 1/2 dropper-fuls for a child between ages 1 and 2.

In any case, "parents should review with their physician what the appropriate dosage is," Feldman says.

Do these accidental overdoses call into question the effectiveness and safety of acetaminophen?

"We're not saying that," Feldman says. The analgesic -- which typically does not produce the side effects associated with aspirin -- remains the nation's most popular pain reliever.

Again, "this is about concentration."

You could see where parents might get confused given the variety of pain relievers. "The Physicians' Desk Reference" lists 24 Tylenol products alone -- 19 for adults; three for children; two for infants. Take your pick.

"That's true," Feldman says. "But it's the parents' responsibility to understand what they're giving their child."

Hypothetically, is it possible some mom overdosed her 2-year-old last night by giving her a teaspoon of Infants' Tylenol rather than two dropper-fuls?

"Most likely there was not a significant ingestion of acetaminophen. To be perfectly honest, it takes a large ingestion," Feldman says.

What if a parent has made this mistake for several nights?

If you're still giving your child Tylenol after three days, you should be consulting your doctor anyway, Feldman says. (The label warns parents to consult their doctor if the child's fever lasts more than three days.)

If your child has suffered liver damage from an overdose of acetaminophen, the child would obviously be sick and already in need of immediate health care, Feldman says.

What if parents just aren't sure about dosages and concentrations?

"Call the doc," Feldman says.

Pub Date: 10/21/97

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.